Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 427, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2012, 7:22 PM CDT for Atoka County, Johnston County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2012, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 12, 2012, 7:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Atoka County, OK, Johnston County, OK
The radar
The Norman radar (KTLX), 140 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3359 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965
WUUS54 KOUN 130022
SVROUN
OKC005-069-130045-
/O.NEW.KOUN.SV.W.0427.120813T0022Z-120813T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT SUN AUG 12 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
SOUTHEASTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 745 PM CDT
* AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MILBURN...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TISHOMINGO...WAPANUCKA...MILBURN...COLEMAN AND FILLMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3416 9630 3417 9666 3432 9670 3442 9636
3441 9632
TIME...MOT...LOC 0019Z 257DEG 23KT 3423 9659
$$1 follow-up statement
648
WWUS54 KOUN 130036
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT SUN AUG 12 2012
OKC005-069-130045-
/O.CON.KOUN.SV.W.0427.000000T0000Z-120813T0045Z/
ATOKA OK-JOHNSTON OK-
736 PM CDT SUN AUG 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT FOR SOUTHWESTERN ATOKA AND SOUTHEASTERN JOHNSTON COUNTIES...
AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NIDA...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WAPANUCKA...MILBURN...COLEMAN AND FILLMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3417 9660 3428 9662 3442 9636 3440 9632
3416 9630
TIME...MOT...LOC 0033Z 268DEG 23KT 3420 9647
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:15 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 12, 6:15 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 615 PM CDT SUN AUG 12 2012 .AVIATION... FRONT HAS MOVED SOUTHEAST OF ALL TAF SITES. AS A RESULT VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCATTERED THUNDERSTORMS DEVELOPING ON THE FRONT ARE EXPECTED TO REMAIN SOUTHEAST OF AREA SITES. && .PREV DISCUSSION... /ISSUED 222 PM CDT SUN AUG 12 2012/ .DISCUSSION... COLD FRONT CONT TO PUSH SOUTH AND EAST ACROSS OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTN AND SHOULD BE ALONG OR JUST SOUTH OF I-44 BY MAX HEATING. THIS FRONT WILL LIKELY BE THE FOCUS FOR A FEW THUNDERSTORMS LATE TODAY AND TONIGHT... MAINLY ACROSS FAR SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. WITH SUFFICIENT SHEAR AND INSTABILITY A FEW SEVERE STORMS WILL BE POSSIBLE AS WELL ACROSS THESE AREAS. SLIGHTLY COOLER TEMPS EXPECTED ON MONDAY IN THE WAKE OF THE COLD FRONT WITH LIGHTER NORTHEAST TO EAST WINDS. DRIER AIR WILL AGAIN ALLOW AFTN RELATIVE HUMIDITIES TO DROP INTO THE TEENS AND TWENTIES KEEPING FIRE WEATHER CONCERNS ELEVATED. MODELS CONT TO TRY AND BRING THE POSSIBILITY OF OVERNIGHT COMPLEX OF STORMS BOTH MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT ACROSS PARTS OF THE AREA. STILL SOME UNCERTAINTY AS TO THE ACTUAL DEVELOPMENT OF SAID COMPLEX OF STORMS AND IF THEY DO DEVELOP WHERE WILL THE MAIN IMPACTS OCCUR. THEREFORE HAVE KEPT ONLY LOW POPS THROUGH THESE PERIODS. HOPEFULLY WITH POSSIBLE CLOUD COVER...PRECIP AND COOLER SFC HIGH IN PLACE... DAYTIME TEMPS WILL BE COOLER INTO THE MIDDLE OF THE WEEK. MORE SIGNIFICANT FRONT STILL ON TRACK TO ENTER NORTHERN OKLAHOMA THURSDAY AFTN AND SWEEP SOUTH THURSDAY NIGHT AND FRIDAY WITH A GOOD CHANCE FOR RAIN ACROSS MUCH OF THE AREA AND A BETTER BET FOR COOLER TEMPS AS WELL GOING INTO THE LATTER PART OF THE WEEK AND UPCOMING WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 96 64 90 / 20 0 10 30 HOBART OK 67 99 65 92 / 10 10 20 30 WICHITA FALLS TX 74 103 67 99 / 20 10 10 30 GAGE OK 58 95 63 89 / 0 0 20 30 PONCA CITY OK 65 93 63 89 / 20 0 10 30 DURANT OK 76 100 64 96 / 30 20 10 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/30
Hazardous weather outlook, Aug 12, 7:00 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN AUG 12 2012
OKZ004>048-050>052-TXZ083>090-131730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CDT SUN AUG 12 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM ADA
TO SULPHUR TO WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
TO 11 PM.
IMPACTS...
DAMAGING STRAIGHT LINE WIND GUSTS TO 70 MPH AND HAIL UP TO THE SIZE
OF GOLF BALLS WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
MAY ALSO START WILDFIRES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.
DISCUSSION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS
SOUTH CENTRAL OKLAHOMA. STRONG DAYTIME HEATING COUPLED WITH
INCREASED MOISTURE AND WEAK LIFT ALONG A FRONTAL ZONE HAVE LED TO
RAPID THUNDERSTORM DEVELOPMENT. SEVERAL LARGE HAIL REPORTS HAVE
ALREADY BEEN RECEIVED AND SEVERE STORMS WILL REMAIN POSSIBLE THROUGH
THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH
OF SOUTHERN AND SOUTHEAST OKLAHOMA THROUGH 11 PM TONIGHT.
SEVERE THUNDERSTORM POTENTIAL WILL DECREASE LATER TONIGHT...BUT THE
PRESENCE OF THE FRONT AND INCREASED MOISTURE WILL ALLOW FOR SHOWERS
AND A FEW STRONG STORMS TO PERSIST OVERNIGHT ACROSS SOUTHEAST
OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL REMAIN ELEVATED OVER NORTHWEST OKLAHOMA AS
VERY LOW HUMIDITIES COMBINE WITH INCREASED NORTHERLY WINDS BEHIND
THE FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
A FEW STORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THE END OF THE
WEEK... WITH THE BEST CHANCE LATE THIS WEEK AS A STORM SYSTEM AND
COLD FRONT MOVES ACROSS THE REGION. SOME OF THE STORMS MAY BE
STRONG TO SEVERE.
OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS...ESPECIALLY WHEN COMBINED WITH INCREASED WINDS AHEAD
OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5
AM CDT MONDAY MORNING...THOUGH PERIODIC UPDATES MAY BE MADE UNTIL
THEN.
AUSTINIn the hours before
Special weather statement, Aug 12, 5:33 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 533 PM CDT SUN AUG 12 2012 OKZ047-051-052-122300- BRYAN OK-MARSHALL OK-JOHNSTON OK- 533 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN... NORTHEASTERN MARSHALL AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 600 PM CDT... AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADILL... MOVING EAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... MADILL...KINGSTON...SILO...MEAD...WOODVILLE...NIDA AND LITTLE CITY. LAT...LON 3400 9680 3415 9676 3416 9643 3390 9647 TIME...MOT...LOC 2232Z 276DEG 21KT 3408 9673
Special weather statement, Aug 12, 5:57 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 557 PM CDT SUN AUG 12 2012 OKZ052-122330- BRYAN OK- 557 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRYAN COUNTY UNTIL 630 PM CDT... AT 556 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEAD... MOVING SOUTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCALLY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... DURANT...CALERA...SILO...ARMSTRONG AND MEAD. LAT...LON 3397 9658 3411 9654 3403 9625 3384 9634 TIME...MOT...LOC 2256Z 293DEG 20KT 3401 9654
Local storm report, Aug 12, 6:22 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 5 N MADILL 34.16N 96.77W
08/12/2012 E1.00 INCH MARSHALL OK PUBLIC
&&
JPIKESpecial weather statement, Aug 12, 6:22 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SUN AUG 12 2012
OKZ043-130000-
COAL OK-
622 PM CDT SUN AUG 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COAL COUNTY UNTIL
700 PM CDT...
AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES
NORTHEAST OF OLNEY...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
COALGATE...LEHIGH...PHILLIPS AND OLNEY.
LAT...LON 3450 9612 3450 9614 3445 9614 3442 9615
3446 9638 3459 9636 3461 9610 3460 9609
TIME...MOT...LOC 2321Z 278DEG 17KT 3453 9632Local storm report, Aug 12, 6:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN AUG 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 3 S TISHOMINGO 34.20N 96.68W
08/12/2012 E1.25 INCH JOHNSTON OK PUBLIC
&&
JPIKESpecial weather statement, Aug 12, 6:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SUN AUG 12 2012
OKZ043-048-130030-
ATOKA OK-COAL OK-
654 PM CDT SUN AUG 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATOKA AND
SOUTHEASTERN COAL COUNTIES UNTIL 730 PM CDT...
AT 652 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STRINGTOWN...
MOVING EAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...REDDEN...ATOKA RESERVOIR AND MCGEE CREEK LAKE.
LAT...LON 3451 9568 3451 9578 3448 9578 3430 9578
3438 9617 3455 9614 3453 9582 3453 9568
3452 9567
TIME...MOT...LOC 2352Z 278DEG 22KT 3446 9608The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 59 min |
| Aug 12, 7:26 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 64 min |
| Aug 12, 7:53 PM CDT | Special Weather Statement | OUN | Atoka | 37 min |
| Aug 12, 8:23 PM CDT | Special Weather Statement | OUN | Bryan | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.